Ohio, 2013

Hail and Damaging Winds in Ohio, April 16, 2013

April 16, 2013 · NWS PBZ · 6 events in 4 counties and zones

A cold front slowly moving across the Ohio Valley was the focus for the development of scattered thunderstorms, some of which were severe, through the evening hours of the 16th of April. While cloud cover kept instability weak, some deep layer shear helped maintain some storms to severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A cold front slowly moving across the Ohio Valley was the focus for the development of scattered thunderstorms, some of which were severe, through the evening hours of the 16th of April. While cloud cover kept instability weak, some deep layer shear helped maintain some storms to severe levels. Quarter sized hail and wind damage was reported in portions of western Pennsylvania, eastern Ohio, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 16, 3:31 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 16, 3:31 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 PM EDT TUE APR 16 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS A COLD
FRONT SLIDES ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WHILE AMPLE CLOUD COVER HAS REMAINED ACROSS THE REGION TODAY...SURFACE
TEMPERATURES AND DEWOPINTS OUT AHEAD OF THE COLD FRONT HAVE STILL
REBOUNDED QUITE NICELY ALLOWING FOR AN INCREASE IN CAPE TO NEAR
1000J/KG FOR SOUTHERN PORTIONS OF THE REGION. THIS IS EXPECTED TO
CONTINUE AND WHILE THE BETTER INSTABILITY AND SHEAR CURRENTLY DO
NOT LINE UP WELL...THIS COULD CHANGE AS ANOTHER SHORTWAVE
APPROACHES THE COLD FRONT AS IT GRADUALLY SAGS SOUTHWARD. GIVEN
THIS...CANNOT RULE OUT A FEW THUNDERSTORMS MAINTAINING THEMSELVES
TO SEVERE LEVELS. THUS...AFTER COLLABORATION WITH SURROUNDING
OFFICES AND THE STORM PREDICTION CENTER...A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED THROUGH 11PM THIS EVENING.

BASED ON THE MOST RECENT HRRR AND OTHER HI-RES MODELS...THE LINE
OF SHOWERS SHOULD REACH THE SOUTHERN HALF OF THE REGION OVERNIGHT
BEFORE THE BOUNDARY STALLS OVER SOMEWHERE ALONG THE MASON DIXON
LINE.

WARM NR TERM TEMPS WERE FORECAST USING A BLEND OF GUIDANCE AND THE
LATEST OBSERVATION TRENDS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
STALLED FRONT WILL DRIFT NORTHWARD WED...BUT APPEARS TO ALMOST
WASH OUT AS RIDGES STRENGTHENS OVER THE UPPER OHIO VALLEY. THE
FRONT WILL BE FORCED NORTHWARD AS THE MAIN SFC LOW SWINGS OUT OF
THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. THE HEIGHT
RISES ARE IN RESPONSE TO A LARGE TROUGH WHICH WILL DIG INTO THE
ROCKIES. WILL INCLUDE THE CHC FOR SHOWERS AND STORMS WED AS AN
UPPER LEVEL WAVE WILL CREST THE TOP OF THE BUILDING RIDGE.

AREA WILL LIE IN THE WARM SECTOR BY WED NIGHT AND REMAIN THERE
THROUGH THU. EXPECT WED NIGHT TO REMAIN DRY WITH SCT SHOWERS/STORMS
POSSIBLE THU WITH DAYTIME HEATING.

UNDER SOUTHERLY FLOW...TEMPS WILL RISE ABOVE NORMAL ON THU.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A CDFNT SHOULD BE EXITING THE RGN FRI EVE...WITH ANY SHRA/TS CHCS
ENDG FRI NGT. AN UPR LVL TROF IS EXPD TO MOVE ACRS THE GT LKS RGN
SAT...BUT MOISTURE IS LMTD SO KEPT FCST DRY ATTM. HIGH PRES BLDS IN
SAT NGT THRU MON NGT UNTIL A CDFNT APRCHS FM THE W ON TUE WITH
ANOTHER CHC FOR SHRA/TS. TEMPS SHOULD BE BLO AVG LVLS OVR THE
WKEND...WITH A WRMG TREND ERLY NXT WK.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. THINK THAT A
BRIEF PERIOD OF TSRA REMAINS POSSIBLE WITH THE FRONT AS IT PASSES.
GUSTY SW WNDS LATE THIS AFTN SHOULD SHFT TO THE W AND THEN N THIS
EVE AFT FROPA. MVFR CIGS WILL REMAIN A POSSIBILITY AT FKL/DUJ INTO
THE EVE...OTRW GENL LOW END VFR CIGS FCST OUTSIDE OF ANY PCPN ACRS
THE RGN.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
THE FNT WL MOVE BACK N AS A WRMFNT WED NGT INTO THU WITH BRF RESTRNS
PSBL. A CDFNT WL MOVE E ACRS THE RGN FRI WITH SHRA/TS RESTRNS BEFORE
HI PRES BLDS IN SAT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Apr 16, 3:06 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 PM EDT TUE APR 16 2013

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-022-172015-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
406 PM EDT TUE APR 16 2013

...SEVERE THUNDERSTORM WATCH 111 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-172015-
GARRETT-PRESTON-TUCKER-
406 PM EDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 16, 4:21 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT TUE APR 16 2013

OHZ057-058-068-162200-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
521 PM EDT TUE APR 16 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NOBLE...SOUTHEASTERN
MUSKINGUM AND SOUTHWESTERN GUERNSEY COUNTIES...

AT 517 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF RURALDALE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES
AND SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  RURALDALE...          BLUE ROCK STATE PARK...
  HIGH HILL...          CUMBERLAND...         BELLE VALLEY...
  DUDLEY...             WOLF RUN STATE PARK...
  CALDWELL...           SENECAVILLE...        SENECA LAKE PARK...
  SARAHSVILLE...

  THE FOLLOWING HIGHWAY WILL BE IMPACTED...
  I-77 IN OHIO BETWEEN MILE MARKERS 23 AND 38.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3996 8141 3973 8132 3968 8164 3975 8165
      3976 8188 3982 8191

The radar

The Pittsburgh radar (KPBZ), 130 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Guernsey

When
April 16, 4:45 PM EST
Where
Guernsey County, 0.87 mi SW of Stop
Measured
0.75 in hail
Reported by
Public
Coordinates
39.960, -81.560

Hail, Guernsey

When
April 16, 4:56 PM EST
Where
Guernsey County, 0.87 mi NW of Stop
Measured
0.88 in hail
Reported by
Public
Coordinates
39.980, -81.560

Hail, Noble

When
April 16, 5:23 PM EST
Where
Noble County, 0.87 mi NW of Moundville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.680, -81.490

Thunderstorm Wind, Muskingum

When
April 16, 5:55 PM EST
Where
Muskingum County, 1.06 mi E of Avondale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.870, -82.050

Emergency management reported a tree down on power lines in Newton Township.

Hail, Guernsey

When
April 16, 6:25 PM EST
Where
Guernsey County, 2.53 mi WSW of Helena
Measured
0.88 in hail
Reported by
Public
Coordinates
39.900, -81.640

Thunderstorm Wind, Monroe

When
April 16, 7:46 PM EST
Where
Monroe County, 1.27 mi S of Ozark
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.812, -81.081

Law enforcement reported trees down on Ozark Eddy Bridge Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449647, 449648, 449649, 449651, 449650, 449652.